Alert archive / Illinois / Flash Flood Warnings in 2004

Flash Flood Warning 41, NWS Paducah, KY

June 18, 2004Massac County, Illinois

NWS Paducah, KY issued this flash flood warning at Jun 18, 2004, 7:29 PM CDT for Massac County, Illinois. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2004, 7:29 PM CDT (00:29 UTC)
Expired
Jun 18, 2004, 10:30 PM CDT
In force
3 hr
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Massac County, IL

The radar

The Paducah radar (KPAH), 19 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.5 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2004-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1875 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2004-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1875 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
984 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KPAH 190032
FFWPAH
ILC127-190330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
729 PM CDT FRI JUN 18 2004

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MASSAC COUNTY IN SOUTHERN ILLINOIS

* UNTIL 1030 PM CDT

* AT 729 PM CDT...DOPPLER RADAR INDICATED THAT THUNDERSTORMS CAPABLE 
OF PRODUCING VERY HEAVY RAINFALL WERE MOVING INTO MASSAC COUNTY.  
RAINFALL RATES AS GREAT AS 2.5 INCHES AN HOUR ARE POSSIBLE WITH 
THESE SLOW MOVING THUNDERSTORMS.  

* LOCATIONS IMPACTED INCLUDE METROPOLIS AND MIDWAY

ABSOLUTELY DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER
COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED. MOVE TO HIGHER GROUND.

IF FLASH FLOODING IS OBSERVED OR IMMINENT...MOVE QUICKLY TO HIGHER
GROUND. NEVER DRIVE INTO AN AREA WHERE WATER COVERS THE ROAD.

LAT...LON 3731 8881 3724 8891 3710 8852 3721 8858

$$

FRIEDLEIN
2 follow-up statements
000 
WGUS73 KPAH 190139
FFSPAH
ILC127-190330-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
834 PM CDT FRI JUN 18 2004

...FLASH FLOOD WARNING CONTINUES UNTIL 1030 PM FOR MASSAC COUNTY...

AT 800 PM...EMERGENCY MANAGEMENT AND STORM SPOTTERS HAD REPORTED 
WATER COVERING MANY ROADWAYS IN AND NORTH OF THE COMMUNITY OF 
METROPOLIS.  SHOWERS WILL CONTINUE TO MOVE OVER THIS AREA THROUGH 
THE REMAINDER OF THE EVENING AND WILL ADD TO THE FLOODING.

$$
000 
WGUS73 KPAH 190330
FFSPAH
ILC127-190345-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1030 PM CDT FRI JUN 18 2004

...FLASH FLOOD WARNING FOR MASSAC COUNTY HAS EXPIRED......

THE HEAVY RAIN EARLIER FRIDAY EVENING CAUSED NUMEROUS FLOODED ROADS 
ACROSS MASSAC COUNTY.   

AT 1025 PM...ACCORDING TO MASSAC COUNTY EMERGENCY MANAGEMENT...THE 
WATER WAS RECEDING AND THE FLOODING PROBLEMS WERE DIMINISHING.  
WITH THE FLOODING DIMINISHING...THE FLASH FLOOD WARNING WAS ALLOWED 
TO EXPIRE AT 1030 PM.    

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 18, 2:35 AM CDT, 16 hours 54 minutes earlier.

Area forecast discussion, Jun 18, 2:35 AM CDT, 16 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
235 AM CDT FRI JUN 18 2004

.DISCUSSION...
SATELLITE SHOWS SCT CLOUDS ACROSS THE FA. AND SINCE MIDNIGHT...A FEW
SHOWERS HAVE REDEVELOPED OVER THE PENNYRILE REGION OF WEST KY. LAPS
SHOWS VERY WEAK CONVERGENCE IN THIS AREA...WHILE THE RUC DEPICTS WEAK
UPPER LEVEL SUPPORT MOVG THROUGH. DO NOT PLAN ON HAVING ANYTHING IN
THE GRIDS COME PRESS TIME WITH REGARD TO THIS. OUR FOCUS WILL BE ON
MCS CURRENTLY OVER EAST CENTRAL KANSAS INTO CENTRAL OKLAHOMA. MODELS
ARE ALREADY BEHIND THE 8 BALL WITH THIS COMPLEX (TOO SLOW).
ORIGINALLY PLANNED ON HOLDING OFF POPS TIL VERY LATE WEST. BUT AFTER
LOOKING AT CURRENT SAT AND RADAR TRENDS...AGREE WITH SPC THAT
CONVECTION SHOULD BE FURTHER EAST...FASTER THAN MODELS INDICATE. AND
STORMS MAY BECOME SEVERE AS THEY ENCOUNTER AN INCREASINGLY UNSTABLE
ATMOSPHERE...FORECAST TO UNFOLD ACROSS WEST PARTS OF THE FA BY 18Z.

WILL CONTINUE WITH POPS TONIGHT. POP DEPICTION WILL LARGELY BE
DEPENDENT UPON OVERALL STRENGTH OF CONVECTIVE SYSTEM...AND WHAT FORM
IT ENDS UP TAKING ON BOTH COVERAGE AND MOVEMENT WISE. BUT CHANCES
SHOULD TAPER OFF FROM WEST TO EAST TONIGHT. ON SATURDAY...AGREE WITH
PREVIOUS SHIFT THAT A CHANCE OF CONVECTION SHOULD LINGER ACROSS THE
SOUTH EVEN BEHIND THE FRONT. ETA SHOWS SFC LIS BELOW 0 OVER WEST
KY...WITH LOW LEVEL MSTR STILL IN PLACE (H8 DWPTS OVER 12 DEG C) AT
18Z. LOW TROP DRYING GETS GOING BY AROUND 00Z AS MOIST AXIS SHIFTS
SOUTH OF THE FA. SO EXPECT A DRY NIGHT SATURDAY...AND DAY SUNDAY AS
HIGH PRESSURE WILL BE IN CONTROL. THIS WILL ALSO RESULT IN SLIGHTLY
LOWER TEMPERATURES AND HUMIDITY.

BREAK IN THE ACTION TO BE SHORT LIVED...AS BOTH THE ETA AND GFS SHOW
STRONG WAA DEVELOPING OVER THE PLAINS SUNDAY...SHIFTING EAST INTO
MISSOURI SUNDAY NIGHT. BOTH MODELS BRING STRONG VERTICAL MOTION FIELD
INTO MISSOURI SUNDAY NIGHT...AND MOVE IT ESE INTO THE FA MONDAY.
THUS THE CHANCE OF SHOWERS AND THUNDERSTORMS FOR SUNDAY NIGHT NORTH
AND WEST...AND ALL AREAS MONDAY.

AFTER MONDAY...FEW IF ANY CHANGES MADE TO THE EXISTING FORECAST.
THROUGH THE WEEK...THE LATEST GFS LONG RANGE SHOWS STRONG VORTEX
SETTING UP OVER SOUTH CENTRAL CANADA. THIS WILL KEEP THE FLOW
PATTERN W TO E AND SOMEWHAT ACTIVE. THUS HARD TO RULE OUT CHANCES OF
CONVECTION AT ANYTIME. MODELS USUALLY HAVE A HARD TIME PICKING OUT
FINE SCALE DETAILS...AND WILL USUALLY FLOP AROUND FROM ONE DAY TO
THE NEXT...AS FAR AS WHEN THERE WILL AND WILL NOT BE PRECIPITATION.
SO THERE IS NO REAL JUSTIFICATION IN ADJUSTING POPS ALL THAT MUCH IF
AT ALL.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.

&&
Hazardous weather outlook, Jun 18, 4:23 AM CDT, 15 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
423 AM CDT FRI JUN 18 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-191000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...OWENSBORO...MURRAY...MAYFIELD...
MADISONVILLE...HOPKINSVILLE...HENDERSON...EVANSVILLE...HERRIN...
HARRISBURG...CARMI...CARBONDALE AND CAIRO
423 AM CDT FRI JUN 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS
EVENING. THE MAIN HAZARDS WILL BE DAMAGING WINDS AND HAIL. LOCALLY
VERY HEAVY RAIN IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS EACH DAY...EXCEPT FOR SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, Jun 18, 5:19 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
519 PM CDT FRI JUN 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0517 PM     TSTM WND GST     2 N PINCKNEYVILLE       38.11N 89.38W
06/18/2004  60 MPH           PERRY              IL   TRAINED SPOTTER

&&

MJN
Local storm report, Jun 18, 5:40 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
540 PM CDT FRI JUN 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0537 PM     FLASH FLOOD      PINCKNEYVILLE           38.08N 89.38W
06/18/2004                   PERRY              IL   TRAINED SPOTTER

            NUMEROUS ROADS HAVE WATER RUNNING OVER THEM.

0537 PM     TSTM WND DMG     PINCKNEYVILLE           38.08N 89.38W
06/18/2004                   PERRY              IL   TRAINED SPOTTER

            NUMEROUS TREE LIMBS DOWN ACROSS THE CITY RANGING IN SIZE
            FROM 1/2 INCH TO 3 INCHES IN DIAMETER.

&&

MJN
Local storm report, Jun 18, 6:18 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
618 PM CDT FRI JUN 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0559 PM     HEAVY RAIN       CUTLER                  38.03N 89.57W
06/18/2004  2.75 INCH        PERRY              IL   EMERGENCY MNGR

            RAINFALL RECEIVED IN ONE HALF HOUR.

&&

SMITTY
Local storm report, Jun 18, 6:35 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
635 PM CDT FRI JUN 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0621 PM     TSTM WND DMG     5 NW ANNA               37.51N 89.31W
06/18/2004                   UNION              IL   LAW ENFORCEMENT

            TREE DOWN BETWEEN ANNA-JONESBORO AND ALTO PASS ON HIGHWAY
            127.

&&

SMITTY
Local storm report, Jun 18, 6:38 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
638 PM CDT FRI JUN 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0545 PM     FLASH FLOOD      CUTLER                  38.03N 89.57W
06/18/2004                   PERRY              IL   EMERGENCY MNGR

            STREET FLOODING REPORTED THROUGHOUT COMMUNITY.

&&

SMITTY
Local storm report, Jun 18, 7:12 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
712 PM CDT FRI JUN 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             CYPRESS                 37.37N 89.02W
06/18/2004  2.75 INCH        JOHNSON            IL   LAW ENFORCEMENT

            BASEBALL SIZE HAIL REPORTED ALONG HIGHWAY 37 NEAR
            CYPRESS.

&&

SMITTY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 7:26 PM CDTSevere Thunderstorm WarningPAHMassac49 min

Nearby

Flash Flood Warnings in Illinois, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.